Indiana, 2014

Flash Flooding in Indiana, May 14, 2014

May 14, 2014 · NWS LMK · 3 events in 2 counties and zones

A deep slow moving upper level trough located over the Lower Mississippi Valley led to the development of low pressure, which moved from western Tennessee to just west of Louisville May 14th. Ahead of this cyclone, ample moisture brought heavy rain and thunderstorms to southern Indiana, beginning during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A deep slow moving upper level trough located over the Lower Mississippi Valley led to the development of low pressure, which moved from western Tennessee to just west of Louisville May 14th. Ahead of this cyclone, ample moisture brought heavy rain and thunderstorms to southern Indiana, beginning during the early morning hours. Much of southern Indiana received a general 2 to 3 inches for the entire event. However, shortly after dawn, a line of thunderstorms began to train along a thin strip across Perry, Crawford, and Orange Counties in southwestern Indiana. Three to as much as 4 inches of rain fell within a 2 hour period, leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 14, 5:56 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 14, 5:56 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 AM EDT Wed May 14 2014

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday)...
Issued at 300 AM EDT Wed May 14 2014

Surface front has hung up somewhere in the I-65 corridor, with the
wind shift a bit farther east and the actual temp/dewpoint
discontinuity hanging back to the west. Sharp upper trof is still
over the Plains, with a respectable moisture feed fueling convection
over the Mississippi Valley, and hints of a surface wave developing
over the Deep South. Most of central Kentucky and southern Indiana
are currently rain-free, but scattered showers and a few T-storms
have started to blossom over middle Tennessee within the last hour.

Low-level jetting isn't too impressive, but there is plenty of
low-level moisture to sustain any showers that try to push north out
of Tennessee this morning. The upper trof will deepen as it pushes
east, and with the resulting deepening of the surface wave, the
boundary will lift north and west again, putting more of central
Kentucky into the warm sector. Will carry categorical POPs, as
multiple waves of showers and storms will move through today and
into tonight. Forecast soundings show decent unidirectional shear,
but anywhere that surface winds back in response to the deepening of
the surface low, some directional shear will develop, and it will be
concentrated in the lowest 1-2 km. Rotating storms will be possible,
and the main limiting factor in their severe potential will be how
much instability develops. Average QPF on the order of an inch is
not a big deal, but with multiple rounds of precip, any location
that sees training storms could easily get 2+ inches as PWATs will
be solidly above the 75th percentile for May.

By Thursday the moisture feed is shunted off to the east, but the
upper low will close off over Wisconsin. Cold pool aloft will keep
us quite cloudy, and 850mb temps could plunge as low as +1 to +3C.
If this verifies our current max temp forecast in the lower 60s
could even be generous.

.LONG TERM (Thursday night through Tuesday)...
Issued at 300 AM EDT Wed May 14 2014

A deep mid-level trough will push south and east over the Great
Lakes and Ohio Valley late this week. Ahead of this trough scattered
showers will be possible late Thursday night and Friday. There could
be a brief period for thunder Friday afternoon before capping works
in aloft, but the chance seems fairly isolated at this time. As the
trough lifts to the northeast through the weekend, any afternoon
instability showers that develop will be mainly across our north and
northeastern forecast area Saturday.

As we head from Sunday into the new work week, warm-air advection on
the back side of this upper trough should result in isentropically
forced showers and perhaps storms early Sunday morning. The latest
guidance keeps most of this activity across the Tennessee Valley,
generally well south of our area. However, the GFS brings some of
the precip across our southern counties. We already had slight
chance PoPs going, so will keep those in place for now. If this
trough is more amplified/deeper Saturday night than what the GFS
depicts, then all precip will be south of the forecast area. Will
keep an eye on trends the next day or so. The trough moves east
Monday and Tuesday, with heights aloft increasing as ridging pushes
east from the Plains. Expect the dry conditions to continue through
Tuesday with a warming trend on tap.

With the deep, anomalous trough axis aloft during the beginning of
the long-term period, temperatures Friday and Saturday will be some
10-15 degrees below normal for this time of year. High temperatures
are only expected to reach the lower to middle 60s, with overnight
lows in the 40s. Then we will begin to warm into next week. Highs of
middle and upper 70s Sunday will give way to low and middle 70s by
Tuesday.

&&

.AVIATION (12Z TAF Update)...
Issued at 655 AM EDT Wed May 14 2014

Surface boundary is hung up just east of LEX, with light NNW winds
at all 3 terminals. SW flow aloft is providing a healthy moisture
feed, with a fairly solid area of showers and embedded T-storms
pushing north from BWG, and expected to be into SDF shortly after
issuance time. This precip is cutting north just hard enough that it
will most likely skirt LEX, making for a rather challenging
forecast.

Expect intervals of showers and storms for most of the valid TAF
period. IFR ceiling and/or vis will be likely whenever the heaviest
showers affect a terminal, but timing of that is too uncertain to go
prevailing. Still expect fuel-alternate MVFR ceilings for most of
the TAF, and will carry VCSH or VCTS most of the day, with emphasis
on this morning and this evening as the most likely times for
prevailing rain, and for VCTS.

Winds will switch a couple different times, first going southerly
later this morning as the front waves back to the north and west,
and then around to WSW after midnight tonight as the cold front
moves through. Speeds will be 10 kt or less through the valid TAF
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........MJP
Aviation..........RAS
Hazardous weather outlook, May 14, 2:48 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EDT WED MAY 14 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
348 AM EDT WED MAY 14 2014 /248 AM CDT WED MAY 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TODAY AND
TONIGHT AS STRENGTHENING LOW PRESSURE MOVES NORTH ACROSS KENTUCKY.
A FEW STRONG TO SEVERE STORMS MAY PRODUCE DAMAGING WIND
GUSTS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A FEW
LOCATIONS COULD ALSO SEE TRAINING STORMS...WHICH WOULD RESULT IN
HEAVY RAINFALL AND SIGNIFICANT PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/MJP

In the hours before

Special weather statement, May 14, 7:05 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 AM CDT WED MAY 14 2014

INZ076-084-089-KYZ023-141250-
CRAWFORD IN-HANCOCK KY-ORANGE IN-PERRY IN-
705 AM CDT WED MAY 14 2014

...A LINE OF THUNDERSTORMS WILL REPEATEDLY MOVE OVER PORTIONS OF
PERRY...CRAWFORD...AND ORANGE COUNTIES. THESE STORMS WILL PRODUCE A
QUICK ONE TO TWO INCHES OF RAIN...

AT 701 AM CDT...THESE THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES WEST OF ENGLISH TO 9 MILES NORTHEAST OF TELL CITY...AND
MOVING NORTHEAST AT 35 MPH.

* WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  ENGLISH...
  ETHEL AND YOUNGS CREEK...
  WEST FORK AND MIFFLIN...
  PINE VALLEY AND FARGO...
  BACON...

WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3789 8690 3800 8683 3801 8678 3810 8678
      3825 8670 3825 8668 3827 8668 3854 8653
      3850 8635 3782 8675 3785 8691
TIME...MOT...LOC 1203Z 209DEG 58KT 3834 8656 3810 8667

JSD
Local storm report, May 14, 7:18 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HEAVY RAIN       TELL CITY               37.95N  86.76W
05/14/2014  M2.00 INCH       PERRY              IN   TRAINED SPOTTER

            RAIN FELL IN 90 MINUTES. STREET FLOODING.

&&

EVENT NUMBER LMK1400541

CMC
Local storm report, May 14, 7:44 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 AM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HEAVY RAIN       TELL CITY               37.95N  86.76W
05/14/2014  M1.65 INCH       PERRY              IN   PUBLIC

            A WEATHERBUG SITE IN TELL CITY REPORTED 1.65 INCHES OF
            RAIN IN 1 1 2 HOURS. RAIN HAS DIMINISHED BUT NOT ENDED.

&&

EVENT NUMBER LMK1400542

JSD

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 14, 7:46 AM EST
Where
Perry County, 0.98 mi NE of Tell City to 0.89 mi NE of Tell City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.961, -86.759

Many roads across Tell City and other locations in Perry County became impassable due to flash flooding.

Flash Flood, Perry

When
May 14, 7:58 AM EST
Where
Perry County, 0.54 mi E of Tell City to 0.91 mi E of Tell City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -86.760

Three and one quarter inches of rain fell in a 2 hour period in Tell City. Flowing water was reported on Franklin Street when Windy Creek exceeded its banks.

Flash Flood, Orange

When
May 14, 9:00 AM EST
Where
Orange County, 1.71 mi WNW of Chambersburg to 0.79 mi W of Chambersburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.529, -86.409

Water overflowed U.S. Highway 150 at two places. The highway was briefly closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506437, 506435, 506436.